South Dakota, 2018

Hail and Damaging Winds in South Dakota, August 4, 2018

August 4, 2018 · NWS ABR · 3 events in 2 counties and zones

Quarter size hail and severe winds occurred in central South Dakota in the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Quarter size hail and severe winds occurred in central South Dakota in the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 4, 8:13 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 4, 8:13 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
913 PM CDT Sat Aug 4 2018

.UPDATE...
Issued at 912 PM CDT Sat Aug 4 2018

An area of showers and thunderstorms will continue to track from
the west central part of the CWA eastward through the next several
hours. Have adjusted POPs accordingly. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 306 PM CDT Sat Aug 4 2018

Pcpn chances are the main issue for the short range. Currently, two
sfc fronts are situated across the region. One stretches from
northwest MN, southwest to near KHON.  This front should continue to
slide slowly east into the evening hours. Meanwhile, another front
is slipping into western ND, and moving slowly east. Per sat pix,
there really isn't much in the way of any cloudiness developing
within the frontal zone. However, it also appears a little
stronger winds are lifting ENE out of Montana, so there may be
some support for storms over western ND (potentially clipping
northern SD) this evening before daytime heating ends. The eastern
frontal boundary was expected to light up along the SD/MN border
per previous CAM solutions, but later runs have backed off quite a
bit. Probably because of the persistent cloud cover that has kept
the full heating potential from being realized. That said, will
still keep low POPs in place given some ensemble CAM support for
convection this evening. Later tonight and into Sunday morning, a
stronger wave of energy looks to exit the Rockies and move into
the plains, thus spreading showers/storms across mainly southern
parts of SD. This activity could linger into Sunday afternoon. The
severe threat looks to be only marginal as the best
moisture/instability does't sync up well tonight. Overnight lows
should be right around normal, and Sunday high temperatures should
be near normal.

.LONG TERM...(Sunday Night through Saturday)
Issued at 306 PM CDT Sat Aug 4 2018

Will start off 00Z Monday with southwest to zonal flow at 500mb with
high pressure over the southern third of the nation, and 2 large
areas of low pressure across northern Canada and across the Pacific
between Alaska and the Pacific Northwest. Our messy pattern at the
surface will be exiting east, with high pressure slowly building
overhead from south central Canada through Tuesday morning, and then
exiting to our south during the day.

As we move into midweek the northwest flow strengthens overhead, in
response to the building ridge over the western U.S./Canada. This
will remain the pattern through Friday, until the northern portions
of the ridge get pushed our way Friday night/Saturday as the Pacific
low moves onshore over the Pacific Northwest/western Canada. At the
surface, a large area of low pressure over north central Canada on
Tuesday is expected to cross Hudson Bay on Wednesday, and into
Quebec Wednesday night. As it progresses east, it will drag a cold
front across the Northern Plains during the Wednesday night-Thursday
time period. With little to no moisture to work with, mainly dry
conditions will persist.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 624 PM CDT Sat Aug 4 2018

Will see a few showers or thunderstorms across parts of the area
this evening, mainly across the western CWA. Periods of MVFR vsbys
are possibly with any thunderstorms. Otherwise, VFR conditions
will prevail across the area tonight and through the day Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Parkin
Hazardous weather outlook, Aug 4, 12:44 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Sat Aug 4 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Sat Aug 4 2018 /1244 PM MDT Sat Aug 4 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are possible toward evening,
especially over northeast South Dakota. Any storms that do form
should dissipate by mid evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Aug 4, 5:23 PM CST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
523 PM MDT SAT AUG 4 2018

SDZ003-050015-
Corson SD-
523 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 9 miles southeast of Lemmon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morristown, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4595 10187 4594 10163 4578 10155
      4575 10200
TIME...MOT...LOC 2323Z 254DEG 23KT 4585 10200

Lueck
Special weather statement, Aug 4, 8:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
916 PM CDT SAT AUG 4 2018

SDZ033>035-050245-
Hughes SD-Stanley SD-Sully SD-
916 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL
STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM
MDT/...

At 916 PM CDT/816 PM MDT/, Doppler radar was tracking a strong
thunderstorm over southern Lake Oahe, or 17 miles northwest of Fort
Pierre, moving southeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pierre, Fort Pierre, Grey Goose, Okobojo Point Rec Area, Overlook Rec
Area, Mission Ridge, Spring Creek Rec Area, Cow Creek Rec Area, West
Shore Rec Area, Oahe Mission Rec Area and Chantier Creek Recreation
Area.

LAT...LON 4477 10075 4456 10000 4419 10028 4450 10104
TIME...MOT...LOC 0216Z 293DEG 43KT 4452 10066

Lueck

The radar

The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hughes

When
August 4, 9:00 PM CST
Where
Hughes County, 11.34 mi NNW of Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -100.450

Sixty mph winds were estimated.

Thunderstorm Wind, Hughes

When
August 4, 9:07 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -100.320

Hail, Lyman

When
August 4, 10:30 PM CST
Where
Lyman County, 5.62 mi S of Lower Brule
Measured
1 in hail
Reported by
Public
Coordinates
44.000, -99.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781475, 781476, 781474.